Quick Question on ADHD medications

Discussion in 'General Parenting' started by TheMomOfTwo, Jul 18, 2007.

  1. TheMomOfTwo

    TheMomOfTwo New Member

    My 6 yr old son has been diagnosed ADHD. Atm he is being treated with 20 mg of Ritalin LA and 10 mg Chlonidine at night to peal him of ceiling into bed.

    Since upping the dosage to 20 mg there seems to be more agressive traits coming out. For example, in Summer School, when asked to come in from recess he did not want to comply and had a total melt down which included kicking and hitting teacher and aids.

    Question is, could this irriatability and agressiveness be a side affect to the Ritalin?

    If so, are there other medications that seem to have less of this side affect? I know each child is different and have a call into his psychiatrist, but wanted some other opinions.



    P.S. I am also waiting to hear back from school in regards to getting an independent neuropsychologist evaluation but as we all know, there is a process. School was starting to label him borderline ODD but his pysch doctor was not ready to do that.
     
  2. Janna

    Janna New Member

    I have two kids that have tried stimulants.

    My son, J, is 9 and ADHD, Combined Type (hyperactive, inattentive). He tried Ritalin, but it didn't last very long. It worked, just not all day. He tried Adderall, and that made him very aggressive, angry and physically abusive to my other children and kids in school. Then we tried Concerta, and have had awesome luck with that one.

    Then I have my son, Dylan, who is Bipolar, who tried stimulants, and they ALL made him very aggressive, more hyperactive, and stimulated him moreso than he already was.

    I would say, knowing how well the Ritalin and Concerta worked for my true ADHD child, that if you are not seeing positive effects right away, within a 72 hour time frame, you should call the psychiatrist immediately. They should work, and you should see improvements. With J, within 3 hours of giving him the Ritalin, we saw a much calmer, happier child.
     
  3. Marguerite

    Marguerite Active Member

    It's not necessarily due to the ritalin, but because it's possible, you need to mention it to the psychiatrist. And yes, there are other medications.

    Basically, some kids react to one medication, others react the same way to another medication. And they may have no problems with the one that triggers another. It's just a matter of trial and error, sometimes, if there are reaction problems.

    School district has a different set of priorities to parents, sometimes. An independent evaluation can give you different answers. I wouldn't be happy with a label of ODD without a thorough evaluation for some more likely underlying condition.

    Marg
     
  4. OpenWindow

    OpenWindow Active Member

    Could also be a rebound from Ritalin LA if the meltdowns occur in the afternoon, when the medication may be starting to wear off. My difficult child took Ritalin LA in the morning, then a small does of methylaphenidate (regular, fast-acting ritalin) at lunchtime to get him through the afternoon. He takes a small dose in the late afternoon to help him get through the evenings when he has homework or something else planned. He still is on this schedule, with a different brand than Ritalin LA, but same basic medication.

    He also takes Lexapro to help with the aggression that he had before starting on Ritalin, which often coincide with transitions, like coming in from recess, going to lunch, etc.
     
  5. --Eleanor--

    --Eleanor-- New Member

    My son is in a similar position. The ritalin definitely helps with his attention span, but his aggressiveness has increased, particularly as he is coming off the stuff. Moreover, the extended release type which is supposed to last 8 hours only lasts about 5 for him. To get him through the school day, he needs a booster dose (10 mg.) at about noon. Of course, this just delays the come-down until he comes home... We have an appointment. with a child psychiatrist next week (he's been getting the ritalin from his regular pediatrician) and we're hoping that she has something better than ritalin for him.
     
  6. sadmom3

    sadmom3 New Member

    When my son was 6 he was also diagnosed with ADHD and was put on concerta. Now he is almost 13 and now has ADHD, ODD, and being checked for bipolar. His aggression is twice as bad as before. He now takes Adderall XR, Adderall 5mg, and Clonidine at night. I'm lost as to what will work for him. I wish you the best and hope you don't have as hard of a time as I've had and still having.
     
  7. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    All stims (which are speed) can cause aggression. My son was misdiagnosed. They said he had ADHD, but he was really on the autism spectrum, albeit high functioning. Every stimulant made him mean and aggressive. Maybe you need to switch medications or maybe it's not the right diagnosis. My son literally hung from the rafters.
    If parents suspect a mood disorder, mood stabilizers are helpful and stimulants often makes the kids worse. Talk to your psychiatrists :smile:
     
  8. TheMomOfTwo

    TheMomOfTwo New Member

    Thanks for your responses. Have a appointment with psychiatrist August 1st. Hope we can hang in till then. Debating on whether or not to take him off to see if aggression aleviates.

    It has been very frustrating to always hear about the "bad" behaviors that my son has done at school that day. Never about the good things.

    Hoping I can get a Neuro psychiatric evaluation done. Pychologist is concerned that we may be "missing something".

    Why I am leaning towards the medications causing agression is at the begining of school Sept 2006, my son was describe as an active child with a "twinkle" in his eyes. Surely this would not describe him now.
     
  9. busywend

    busywend Well-Known Member Staff Member

    Could you lower the dose back down until the appointment with psychiatrist? Seems like he was OK on the lower does, right?
     
  10. Marguerite

    Marguerite Active Member

    What about ringing the doctor and talking over the phone about it? It's what we do. He can then advise - cut him back/take him off it and see how he goes, we'll then have more data to look at when I see you.

    We had rebound on ritalin with difficult child 1, but he's fine on dex. A friend of mine had her son on ritalin because HE got the rebound on the dex - mirror image.

    My kids do better on stims, despite the diagnosis being autism rather than ADHD. The doctor says it's ADHD as well, but a lot of people now believe ADHD is one end of the Pervasive Developmental Disorder (PDD) spectrum, so this is just part of who/what they are.

    Different things work for different kids, for a whole range of reasons. Even though difficult child 3 is primarily autistic, he NEEDS his dex or he begins to lose his language skills, which these days are considerable. When he began the dex it was almost magic, in the way he began to talk in full sentences for the first time. This is NOT typical - but it means in our case, I will walk over broken glass to keep difficult child 3 on his medications. I know it's very different for a lot of other people.

    When you're already dealing with what appears to be out of control ADHD, Pervasive Developmental Disorder (PDD) is a doddle by comparison. There are some positive qualities that can be a real advantage if you point them in the right direction, especially as the kid hits their teens and older. OK, it's not all roses, but I can handle Pervasive Developmental Disorder (PDD) far more than I could handle a lot of other problems. I guess it's what I'm used to, I know what to expect and I'm better prepared.

    Marg
     
Loading...